Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 278, NWS Sioux Falls, SD

August 15, 20254 counties in Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 15, 2025, 11:31 AM CDT for 4 counties in Iowa. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2025, 11:31 AM CDT (16:31 UTC)
Expired
Aug 15, 2025, 12:30 PM CDT
In force
59 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, O'Brien County, IA

The radar

The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1154 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:03 AM CDT, 5 hours 28 minutes earlier. Its key messages:

  • High heat and humidity continue today through the weekend. The hottest day appears to be Saturday. Locations along the Missouri River into parts of northwest IA could reach 100 degree heat indices both days, with the higher probability being on Saturday.
  • An active weather pattern brings low to moderate chances (20-50 percent) for showers and thunderstorms through the weekend. Severe weather cannot be ruled out, but confidence in any details is low. Currently it appears the better chance for heavy rain and severe weather may be Saturday night into Sunday morning and mainly north of Interstate 90.
Area forecast discussion, Aug 15, 6:03 AM CDT, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
603 AM CDT Fri Aug 15 2025

.KEY MESSAGES...

- High heat and humidity continue today through the weekend. The
  hottest day appears to be Saturday. Locations along the
  Missouri River into parts of northwest IA could reach 100
  degree heat indices both days, with the higher probability
  being on Saturday.

- An active weather pattern brings low to moderate chances
  (20-50 percent) for showers and thunderstorms through the
  weekend. Severe weather cannot be ruled out, but confidence in
  any details is low. Currently it appears the better chance for
  heavy rain and severe weather may be Saturday night into
  Sunday morning and mainly north of Interstate 90.

&&

.DISCUSSION...
Issued at 335 AM CDT Fri Aug 15 2025

Current radar indicates scattered showers and thunderstorms pushing
eastward through central SD very early this morning. This is in
association with an upper level shortwave presently oriented through
the western portions of SD and NE. Latest hi-res guidance would have
this wave tracking eastward across our area during the day. CAMs are
differing on the evolution of the activity to our west, though the
most recent HRRR/RAP would suggest some of this making it into our
western CWA during the early morning, before weakening as it pushes
farther to the east through mid morning. Soundings indicate a fairly
strong cap will be in place across much of the area for today, and
this should keep thunderstorm chances on the low side through at
least this evening.

With upper level ridging oriented over the central CONUS, it will be
another hot day with highs into the upper 80s to lower 90s. This
combined with dew points in the lower to mid 70s will result in heat
indices well into the 90s to near 100 by late this afternoon and
early evening. Highest heat indices will reside along the mid and
lower MO River corridor. It appears that heat advisory criteria will
be right around 100 degrees for only a brief time over this area, so
elected not to issue a headline at this time.

Convective potential for tonight will be initiated by two features -
a shortwave lifting through western into northern SD and a low level
jet oriented from NE into MN by later tonight. Current models would
indicate showers and thunderstorms developing over western SD early
this evening - then pushing eastward into tonight. Some uncertainty
on how much of this will get into our CWA with models showing this
activity moving to the northeast where the greater forcing is. Even
so, we may see this scrape the northwestern portion of our CWA
overnight. Another area to watch will be over east central SD into
southwestern MN - with possible convective development occurring on
the nose of the LLJ. Although there will be plenty of instability in
place tonight, shear looks to be on the weaker side, but cannot rule
out isolated strong to severe storms with hail to the size of half
dollars and wind gusts to 60 mph. In addition, heavy rain would be a
threat with a weak mid level flow and PWAT values running around 1.5
to over 2 inches across the area.

Upper level heights continue to rise slightly on Saturday, and this
will lead to another hot day with highs in the mid 80s to mid 90s,
with highest readings south of Interstate 90. With dew points hanging
in the lower to mid 70s, heat indices will again rise into the 90s
to just over 100. May see a larger area reach heat advisory criteria
in the afternoon and future heat headlines will be possible. Models
would suggest that it will be mainly dry through the day.

Rinse and repeat for Saturday night as another shortwave tracks over
the upper level ridge while a low level jet develops northward into
our area. At this time, the higher probabilities (40-60%) for
thunderstorms appears to reside west of Interstate 29 and north of
Interstate 90 with a boundary oriented from south central SD
northeastward into MN. If storms develop, there again would be a
risk of large hail, damaging winds, and heavy rainfall.

The upper level ridge begins to flatten out a bit by Sunday and
Monday, with only minor relief with respect to temperatures and dew
points. With the frontal boundary continuing to meander over our
area, the risk of showers and storms will remain as shortwaves track
through the upper level flow - with the best chances being focused
on Sunday night. By Tuesday into Thursday upper level ridging shifts
into the western CONUS, with our area being in a northwesterly flow.
With that, temperatures will cool slightly - although remaining on
the high side of seasonal averages. Overall precipitation chances
look lower through this period, although confidence is low with
model differences.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 558 AM CDT Fri Aug 15 2025

Low chances (20-30%) of isolated showers and thunderstorms
during the morning, then lessening chances through the
afternoon. Better chances (30-50%) for showers and storms
tonight, primarily west of Interstate 29 and north of Interstate
90. With increasing winds aloft, LLWS will develop at KFSD and
KSUX later tonight. Winds will range from northeast to southeast
through the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JM
AVIATION...JM
Hazardous weather outlook, Aug 15, 4:38 AM CDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
438 AM CDT Fri Aug 15 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-160945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
438 AM CDT Fri Aug 15 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Hot and humid today with afternoon heat indices of 92 to around 100
degrees, with highest readings through the mid to lower Missouri
River corridor.

Although there will be low chances for thunderstorms today, better
chances will come tonight. A few storms could be strong to severe
with hail to the size of half dollars, wind gusts to 60 mph, and
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Continued hot and humid on Saturday with afternoon heat indices of
100 to 105 possible south of Interstate 90. Thunderstorms will again
be possible on Saturday night into early Sunday, and a few of these
storms could produce large hail, damaging winds, and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 15, 10:24 AM CDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1024 AM CDT Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     Tstm Wnd Dmg     4 SSE Yale              44.38N 97.96W
08/14/2025                   Beadle             SD   Public

            South side barn door and roof heavily
            damaged. Time estimated from radar.

&&

PR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:59 PM CDTHeat AdvisoryFSDAurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 10 more30 hr
Aug 15, 12:00 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Ida45 min
Aug 15, 12:57 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Ida, Woodbury48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.